FDA Examining Patient Deaths Associated With Extracorporeal Photopheresis Treatment

The FDA published a letter to health-care providers noting that the CELLEX® Photopheresis System is under review following reports of venous thromboembolism (VTE), including pulmonary embolism (PE), in patients who received autologous immune cell therapy. Two deaths were observed, although “the link between PE and death cannot be made with certainty,” the agency cautioned.

The treatment system is an extracorporeal photopheresis (ECP) device approved for use in the ultraviolet-A irradiation of extracorporeally circulating leukocyte-enriched blood. It is used for the palliative treatment of the skin manifestations of cutaneous T-cell lymphoma that is unresponsive to other forms of treatment. It also is used to treat GVHD and acute cardiac allograft rejection.

Since 2012, the FDA has received seven reports of PE during or soon after ECP treatment (mean = 1.2 days). Four of these events occurred in patients with GVHD, which includes the two patient deaths. The FDA also received two reports of deep vein thrombosis (DVT) that occurred during or soon after an ECP session; both occurred in patients with GVHD.

“The timing of the events in these reports suggests that ECP therapy may increase that risk,” the agency noted in the letter.

The FDA recommends that health-care providers alert patients, clinical staff, and technicians about the signs and symptoms of PE and DVT; refer to device labeling for anticoagulation use with this system and use clinical judgment in adjusting heparin doses; and report VTE events related to ECP procedures through the FDA Safety Information and Adverse Event Reporting program, MedWatch.

Source: U.S. Food and Drug Administration news release, February 5, 2018.

SHARE